JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

Probable drug-induced clitoral priapism due to potentiating effects of pregabalin and duloxetine.

DISCLAIMER: In an effort to expedite the publication of articles, AJHP is posting manuscripts online as soon as possible after acceptance. Accepted manuscripts have been peer-reviewed and copyedited, but are posted online before technical formatting and author proofing. These manuscripts are not the final version of record and will be replaced with the final article (formatted per AJHP style and proofed by the authors) at a later time.

PURPOSE: The following case report discusses probable clitoral priapism secondary to duloxetine and pregabalin. While this is a rare adverse effect, it is possible given the mechanism of action and potentiating effects of the combined therapy. This adverse drug reaction was reported to MedWatch and shows that additional research into the physiology of clitoral erection is warranted given the scarcity of information on how drugs influence this reaction.

SUMMARY: A 53-year-old African American female with uncontrolled anxiety was started on duloxetine. Pregabalin was added 1 month later due to continued feelings of anxiety. Three weeks later, the patient reported symptoms of clitoral pain, as well as a swollen, tender, and erect clitoris. These adverse effects remained for 4 days, prompting the patient to present to the emergency department where a physical exam was completed with no significant finding except as noted above. Pregabalin was immediately discontinued by the attending physician based on the probability that the swelling was likely drug-induced clitoral priapism. During follow-up, the patient continued to note clitoral erection and pain. The psychiatric pharmacist tapered off duloxetine over 2 weeks with resolution of symptoms. In an examination of the mechanism of action of both drugs, pregabalin can amplify duloxetine's inhibitory effects on voltage-dependent calcium channels. It is likely this mechanism that causes smooth muscle relaxation and led to clitoral priapism.

CONCLUSION: This case suggests that pharmacological agents affecting vasoconstriction through serotonergic receptors or calcium-dependent channels can also influence clitoral erection.

Full text links

For the best experience, use the Read mobile app

Group 7SearchHeart failure treatmentPapersTopicsCollectionsEffects of Sodium-Glucose Cotransporter 2 Inhibitors for the Treatment of Patients With Heart Failure Importance: Only 1 class of glucose-lowering agents-sodium-glucose cotransporter 2 (SGLT2) inhibitors-has been reported to decrease the risk of cardiovascular events primarily by reducingSeptember 1, 2017: JAMA CardiologyAssociations of albuminuria in patients with chronic heart failure: findings in the ALiskiren Observation of heart Failure Treatment study.CONCLUSIONS: Increased UACR is common in patients with heart failure, including non-diabetics. Urinary albumin creatininineJul, 2011: European Journal of Heart FailureRandomized Controlled TrialEffects of Liraglutide on Clinical Stability Among Patients With Advanced Heart Failure and Reduced Ejection Fraction: A Randomized Clinical Trial.Review

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

Read by QxMD is copyright © 2021 QxMD Software Inc. All rights reserved. By using this service, you agree to our terms of use and privacy policy.

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app